Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 51, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at Oct 4, 2017, 12:29 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2017, 12:29 PM CDT (17:29 UTC)
- Expired
- Oct 4, 2017, 6:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Osage County, OK, Pawnee County, OK
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 1:23 PM CDT | FLASH FLOOD | Hominy, OK | SIGNIFICANT STREET FLOODING ACROSS TOWN. NUMEROUS STREETS BLOCKED OFF DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WGUS54 KTSA 041729
FFWTSA
OKC113-117-042330-
/O.NEW.KTSA.FF.W.0051.171004T1729Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1229 PM CDT WED OCT 4 2017
The National Weather Service in Tulsa has issued a
* Flash Flood Warning for...
Southeastern Osage County in northeastern Oklahoma...
Pawnee County in northeastern Oklahoma...
* Until 630 PM CDT Wednesday
* At 1226 PM CDT, Doppler radar indicated moderate to occasionally
heavy rain across parts of southeastern Osage and Pawnee counties
that area already experiencing flash flooding. Up to 8 inches of
rain have fallen.
* Some locations that may experience flooding include...
Northwestern Tulsa... Sand Springs...
Pawnee... Skiatook...
Hominy... Cleveland...
Jennings... Avant...
Westport... Osage...
Hallett... Blackburn...
Terlton... Maramec...
Skedee... Walnut Creek State Park...
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area, with the heaviest rainfall likely to be across portions
of Osage County to the east and southeast of Hominy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
3625 9682 3625 9692 3633 9693 3633 9701
3634 9703
$$2 follow-up statements
129
WGUS74 KTSA 041831
FFSTSA
Flash Flood Statement
National Weather Service Tulsa OK
131 PM CDT WED OCT 4 2017
OKC113-117-042330-
/O.CON.KTSA.FF.W.0051.000000T0000Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage OK-Pawnee OK-
131 PM CDT WED OCT 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN OSAGE AND PAWNEE COUNTIES...
At 129 PM CDT, Doppler radar indicated moderate to heavy rain across
the warned area. Up to 8 inches of rain have fallen. Emergency
management reports significant street flooding in Hominy. Numerous
roads remain closed across portions of Pawnee County, mainly to the
east of State Highway 18.
Some locations that may experience flooding include...
Northwestern Tulsa... Sand Springs...
Pawnee... Skiatook...
Hominy... Cleveland...
Jennings... Avant...
Westport... Osage...
Hallett... Blackburn...
Terlton... Maramec...
Skedee... Walnut Creek State Park...
Additional rainfall amounts of around an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
3625 9682 3625 9692 3633 9693 3633 9701
3634 9703
$$347
WGUS74 KTSA 042142
FFSTSA
Flash Flood Statement
National Weather Service Tulsa OK
442 PM CDT WED OCT 4 2017
OKC113-117-042330-
/O.CON.KTSA.FF.W.0051.000000T0000Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage OK-Pawnee OK-
442 PM CDT WED OCT 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN OSAGE AND PAWNEE COUNTIES...
At 435 PM CDT, Doppler radar indicated heavy rain across the warned
area. Up to 8 to 9 inches of rain has fallen. Flash flooding is
occurring. Emergency management reports significant street flooding
continues in Hominy, with road closures around the city. In
addition, water is going into some houses. Numerous roads remain
closed across portions of Pawnee County, mainly to the east of State
Highway 18.
Some locations that may experience flooding include...
Northwestern Tulsa... Sand Springs...
Pawnee... Skiatook...
Hominy... Cleveland...
Jennings... Avant...
Westport... Osage...
Hallett... Blackburn...
Terlton... Maramec...
Skedee... Walnut Creek State Park...
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. The heaviest rains will move out of the area within the
next hour or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Find another route.
Excessive runoff from heavy rainfall is causing flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
3625 9682 3625 9692 3633 9693 3633 9701
3634 9703
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 11:51 AM CDT, 38 minutes earlier.
Area forecast discussion, Oct 4, 11:51 AM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1151 AM CDT Wed Oct 4 2017 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Biggest aviation impacts continue to be at the NE OK terminals, where a large area of rain with embedded thunderstorms persists. IFR/MVFR conditions should continue for most of the afternoon, with TSRA possible through mid afternoon, at BVO/TUL/RVS. This activity will also continue to move eastward through the afternoon, bringing MVFR conditions to the far NW AR terminals into early evening. Showers/storms should remain largely to the north of MLC/FSM, but will continue to mention a VCSH. Drier air will move in during the evening and overnight, eventually leading to VFR ceilings everywhere except BVO. && .PREV DISCUSSION... /Issued 931 AM CDT Wed Oct 4 2017/ ..UPDATE... DISCUSSION... A large area of light to moderate rain with embedded heavy rain and thunderstorms continues to move across parts of northeast Oklahoma and eventually into far northwest Arkansas. The showers and thunderstorms are very efficient rainfall producers, with precipitable water values over 2 inches across eastern Oklahoma and only slightly less than that in western Arkansas. Localized flooding remains possible especially across areas to the west of Highway 75, where warnings will likely become necessary if moderate to heavy rainfall redevelops in this region. Once this current batch of rainfall passes through the area, activity will likely be more scattered into the afternoon. A slow southward shift is also expected through late morning and the afternoon. Changes have been made to the going POP forecast for the afternoon, to reflect lower chances along the Kansas border and higher chances nearer to Interstate 40. Minor changes were also made to the high temperature forecast, lowering forecast values by a couple of degrees across far southeast Oklahoma. Updates already out. PREV DISCUSSION... /Issued 617 AM CDT Wed Oct 4 2017/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR to IFR cigs and MVFR vsbys to prevail across the TAF sites this morning and afternoon as higher areal coverage of rain with isolated thunder remains ongoing ...especially across northeast Oklahoma. Some improvement to MVFR/ IFR cigs expected later this afternoon evening as rain begins to shift to the north...with these conditions likely to prevail after 00-02z. PREV DISCUSSION... /Issued 309 AM CDT Wed Oct 4 2017/ DISCUSSION... Convection has slowly increased in coverage overnight...lifting north-northeast through central/eastern OK. This activity is developing in a very moist airmass south of a stalled frontal boundary that currently stretches from southeast KS into northwest OK. Models are in reasonable agreement that convection will continue to develop along and south of the boundary through the morning hours and into the afternoon...with slow storm movement and highly anomalous PW values (00Z OUN sounding sampled 1.59") supportive of locally heavy rainfall. Suspect that the NAM is a bit far north with its precipitation axis...and followed the farther south solution of the ECMWF/GFS which is roughly along the I-44 corridor. Had considered a flood watch...but will hold off as there remains considerable uncertainty where the heaviest rainfall eventually develops. The frontal boundary should lift farther north by Thursday...with only some low PoPs across northeast OK. Friday is looking mostly dry through the day...with storm chances returning by the evening as a vigorous upper wave moves into the Plains and pushes the cold front east into the forecast area. There may be some lingering showers into early Saturday...otherwise the weekend is looking mostly dry for now. A deeper upper trof is forecast to develop over the western and central states early next week...with a strong cold front passage expected during the Monday/Monday night period. Some showers and thunderstorms should accompany the front...with much cooler weather expected by mid-week. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...22
Hazardous weather outlook, Oct 4, 5:27 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
527 AM CDT Wed Oct 4 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
527 AM CDT Wed Oct 4 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...This morning.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and scattered thunderstorms will continue over eastern
Oklahoma and western Arkansas today, with activity shifting to
the north tonight. Locally heavy rainfall will be possible across
portions of northeast Oklahoma today, especially across parts of
northeast Oklahoma as this area will be in closer proximity to a
frontal boundary that will remain just to the north of the region
most of today. Overall coverage of showers and thunderstorms will
diminish tonight as the frontal boundary is expected to retreat
to the north. Severe weather is not anticipated through tonight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through Tuesday...Thunderstorm Potential.
EXTENDED DISCUSSION...
Chances for isolated thunderstorms will be confined to far
northeast Oklahoma and far northwest Arkansas Thursday, with the
rest of the are remaining dry. Settled conditions will continue
through most of Friday, however thunderstorm chances will increase
mainly in the evening as a strong upper wave pushes a cold front
into the area. The front will sweep the area by early Saturday
afternoon which will likely result the rest of the weekend to
remain dry.
A larger upper system and cold front will bring thunderstorm
chances back to the area for early next week. Behind the front,
considerably cooler temperatures will begin to settle over the
region for by the early to middle portion of next week.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Oct 4, 10:47 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1047 AM CDT WED OCT 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM FLASH FLOOD 6 ESE PAWNEE 36.30N 96.70W
10/04/2017 PAWNEE OK DEPT OF HIGHWAYS
US HIGHWAY 64 CLOSED BETWEEN STATE HIGHWAYS 99 AND 18 DUE
TO FLOODING. REPORT RECEIVED VIA ODOT TWITTER ACCOUNT.
&&
KAHLocal storm report, Oct 4, 11:31 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1131 AM CDT WED OCT 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLASH FLOOD TERLTON 36.19N 96.49W
10/04/2017 PAWNEE OK PUBLIC
ROAD WASHED OUT NEAR TERLTON. PIC RELAYED ON TWITTER BY
LOCAL BROADCAST MEDIA.
&&
KAHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:41 AM CDT | Areal Flood Advisory | TSA | Creek, Osage, Pawnee, Tulsa | 3 hr |
| Oct 4, 9:35 AM CDT | Flash Flood Warning | TSA | Osage, Pawnee | 3 hr |
| Oct 4, 12:35 PM CDT | Areal Flood Advisory | TSA | Osage, Pawnee | 4 hr |
| Oct 4, 2:54 PM CDT | Flash Flood Warning | TSA | Osage, Rogers, Tulsa, Washington | 3 hr |
| Oct 4, 4:18 PM CDT | Areal Flood Advisory | TSA | Creek, Rogers, Tulsa, Wagoner | 3 hr |
| Oct 4, 4:44 PM CDT | River Flood Warning | TSA | Pawnee | 38 hr |
| Oct 4, 5:10 PM CDT | River Flood Warning | TSA | Osage | 8 hr |
| Oct 4, 5:51 PM CDT | Flash Flood Warning | TSA | Osage, Rogers, Tulsa, Washington | 3 hr |
| Oct 4, 6:25 PM CDT | Areal Flood Warning | TSA | Osage, Pawnee | 12 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.